Alabama, 2024Hail in Alabama, May 14, 2024
May 14, 2024 · NWS BMX · 1 event in 1 county or zone
A surface low across Tennessee during the afternoon and evening of May 14 fostered a broken line of thunderstorms across northwest Central Alabama. Although largely below severe limits, one cell within the line briefly intensified and produced quarter-size hail near Haleyville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low across Tennessee during the afternoon and evening of May 14 fostered a broken line of thunderstorms across northwest Central Alabama. Although largely below severe limits, one cell within the line briefly intensified and produced quarter-size hail near Haleyville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 14, 1:56 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, May 14, 1:56 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
256 PM CDT Tue May 14 2024
...New LONG TERM...
.SHORT TERM...
(This afternoon through Wednesday)
Issued at 1156 AM CDT TUE MAY 14 2024
A low pressure system will continue to move to the east across
the TN Valley this afternoon through tonight. Winds will be from
the southwest through the day, transitioning to the west tonight,
and then the northwest early Wednesday morning. This afternoon,
scattered showers and thunderstorms are possible across the entire
area. CAMs are trying to show a greater coverage for activity
across areas along and north of I20 where instability values are
between 2000 and 2500 J/kg, though instabilities south of I20 will
be between 2500 and 3000 J/kg in the south and east. Would expect
greater forcing in the north, with greater diurnal effects in the
south for this afternoon and evening. Instability will be between
30-40 kts throughout the afternoon, with PW values near 90th
percentile for this time of year. Though scattered thunderstorms
are expected across the entire area, only a few are expected to be
strong to possibly severe if those storms can tap into the
instability and shear properly. Skies have been partly cloudy in
the southern half of the state, with temperatures much warmer and
highs anticipated in the low to mid 80s. In areas of the north
where cloud cover has been persistent this morning, high temperatures
will be in the mid to upper 70s.
Overnight tonight, as flow shifts to out of the west, drier and
cooler air will begin to advect into the state with activity
decreasing from west to east shortly before midnight. By early
morning, most activity should be east of the state, with clouds
beginning to clear from west to east. As the low pressure
continues it's eastward trek, wraparound moisture and forcing
could cause isolated weak thunderstorms in the far northeastern
counties Wednesday afternoon during the day's peak heating.
24
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 250 PM CDT TUE MAY 14 2024
Beginning of extended, Wed night through Thu evening, this will
hold a break between upper shortwaves as wave number 1 exits to
the E off of the Atlantic coast. Wave number 2 will move across as
an open wave on the lee side of the Rockies Thu evening. Model
solutions differ as to the strength of the upper low/shortwave #2
as it progresses NEWD Fri/ Fri evening and then slides EWD over
ERN Conus over the weekend. We should see the best chances of
showers and thunderstorms on Fri/Fri night when wave #2 is
closest to AL (over OK-MO), before it moves off to the NE toward
the Atlantic coast leaving dry weather for the end of the
extended.
08
Previous long-term discussion:
(Thursday through next Monday)
Issued at 309 AM CDT TUE MAY 14 2024
A shortwave ridge will be on an easterly transit across the area on
Thursday, behind a trough departing into the western Atlantic.
Central Alabama will be rain-free and warm, with highs in the 80s
to near 90 in some southern locations.
An upper-level disturbance is progged to advance from the Southern
Plains toward the Mid Mississippi Valley Friday morning. This will
coincide with a broad zone of southerly to southwesterly low-level
flow overspreading the Gulf Coast and Deep South. As such,
isentropic ascent will be present leading to increasing clouds and
rain chances from west-to-east. Widespread showers and embedded
thunderstorms are forecast by Friday afternoon with locally heavy
rainfall possible along and south of I-20 (latest QPF is 2-4" in
these areas). This scenario is not too dissimilar from our recent
weather event. Flow aloft is west-southwesterly overspreading much
of the Gulf Coast baroclinic zone. It appears the quasi-stationary
front will struggle to advance northward, and this leads to a
tendency for thunderstorms/higher QPF to dwell closer to the I-10
corridor. While we'll maintain some messaging for locally heavy
rainfall/flooding Friday, there's no current concerns for severe
weather given the scenario and the differing solutions still
present in medium-range guidance. Regardless, some convection is
forecast to linger Friday night into Saturday morning, gradually
drifting to the east with time. Drier, warmer conditions prevail
at the end of the period with a transition to northwesterly deep-
layer flow.
40/Sizemore
&&
.AVIATION...
(18Z TAFS)
Issued at 1156 AM CDT TUE MAY 14 2024
Scattered showers and thunderstorms are expected across the area
this afternoon and evening as a low pressure moves to the east.
Due to the low confidence of timing and coverage of activity, have
left in VCSH prevailing, and will update when thunderstorms begin
developing. Ceilings should become MVFR through the afternoon and
evening, then become VFR Wednesday as winds shift out of the west,
bringing drier air to the state.
24
&&
.FIRE WEATHER...
Isolated to scattered thunderstorms are possible through this
evening, with a chance of showers across the northeast counties on
Wednesday. This coincides with elevated moisture values this
afternoon and southwesterly 20 foot winds at 5 to 10 mph. A
transition to westerly and northwesterly 20 ft winds is forecast
Wednesday and Thursday, with overall drier conditions Thursday.
Additional wetting rains are forecast on Friday with thunderstorms
and locally heavy rainfall possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 60 80 57 86 / 50 20 0 0
Anniston 62 79 59 86 / 50 10 0 0
Birmingham 62 80 60 87 / 40 10 0 0
Tuscaloosa 62 82 61 88 / 30 0 0 0
Calera 62 80 61 87 / 30 0 0 0
Auburn 64 80 62 86 / 50 0 0 0
Montgomery 65 83 61 87 / 40 0 0 0
Troy 65 84 61 87 / 50 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...24
LONG TERM....08/40/Sizemore
AVIATION...24
Hazardous weather outlook, May 14, 2:24 AM CST, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
324 AM CDT Tue May 14 2024
ALZ011>015-017>050-151130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
324 AM CDT Tue May 14 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Isolated severe thunderstorms are possible across Central Alabama 2
PM through 10 PM today. Threats are damaging wind gusts and hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Widespread showers and thunderstorms are forecast on Friday. These
could produce locally heavy rainfall and flooding.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
on Today and Friday.
In the hours before
Special weather statement, May 14, 5:20 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
620 PM CDT Tue May 14 2024
ALZ014-142345-
Winston AL-
620 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WINSTON COUNTY
THROUGH 645 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Needmore, or near Haleyville, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Haleyville, Double Springs, Needmore, Ashridge, Winston Free State
Barn, Posey Field Airport, Sipsey River Rec Area, and Pebble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3430 8737 3416 8741 3421 8763 3431 8763
TIME...MOT...LOC 2320Z 275DEG 25KT 3429 8761
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
86/MartinHail, Winston
- When
- May 14, 5:23 PM CST to 5:28 PM CST
- Where
- Winston County, 1.36 mi SSW of Haleyville Posey Arp
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.262, -87.610
Social media photos were received of quarter-size hail on the north side of Haleyville.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, May 14 to 19, 20242 deaths · 2 injured · 2 events
- Rip Currents in Florida, May 14 to 15, 20242 deaths · 2 events
- Wildfire in Colorado, May 14 to 31, 2024$3.0 million · 1 event
- Damaging Winds in Florida, May 14, 2024$750,000 · 61 kt wind · 4 events
- Tornado and Flash Flooding in Tennessee, May 14, 2024$435,000 · EF0 · 15 events
- Tornadoes in South Carolina, May 14, 2024$202,000 · EF1 · 3 events
- Tornado and Flash Flood in Indiana, May 14, 2024$76,000 · EF1 · 5 events
- Flash Flood and Heavy Rain in Virginia, May 14 to 15, 202444 events
- Tornadoes in North Carolina, May 14, 2024$42,000 · EF0 · 6 events
- Flash Flood and Flooding in Kentucky, May 14, 2024$27,000 · 1 in hail · 5 events
- Hail in Nebraska, May 14, 20241.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Georgia, May 14, 2024$12,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167230.